Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Cheyenne, WY

June 9, 2001Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 9, 2001, 7:17 PM MDT for Cheyenne County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 7:17 PM MDT (01:17 UTC)
Expired
Jun 9, 2001, 8:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 153 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:26 PM MDTHail 0.75Lorenzo, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
3205 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 100117
SVRCYS
NEC033-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 800 PM MDT

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 10 MILES WEST SOUTHWEST OF SIDNEY...
  MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LORENZO AND LODGEPOLE

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

JAD

LAT...LON 4120 10323 4102 10317 4101 10263 4137 10261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 2:25 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SAT JUN 9 2001

TWO S/WV TROFS EVIDENT OVER WY ON WV IMAGERY...ONE OVR SOUTH-CENTRAL
PARTS OF THE STATE AND ANOTHER OVR NRN PARTS OF WY.  CONVECTION
DVLPG OVR NRN/WRN PARTS OF THE FA IN ADVANCE OF SAID WAVES.  BELIEVE
BEST SVR THREAT THIS EVENING WL BE ALONG/EAST OF LOW LVL MSTR
GRADIENT FROM ERN WY INTO THE NRN PANHANDLE.  WL PUT HIGHEST POPS
OVER NRN ZONES CLOSER TO JET DYNAMICS AND NRN S/WV ENERGY.  GOOD
DRYING ON WV IMAGERY BEHIND LAST S/WV TROF...AND THIS DRIER AIR
SHOULD MOVE INTO THE FA LATER TONIGHT AND SUN.  LESS INSTABILITY AND
MSTR ON SUN...ALONG W/ CONTINUED WARM MID LVL TEMPS...SHOULD LIMIT
CONVECTION TO ISOLD OVER ERN AREAS.  H7 TEMPS WITHIN 1-2 DEGC OF
TODAY...SO WOULD EXPECT HIGHS TO BE SIMILAR.  AS SFC LOW MOVES INTO
SD SUNDAY NIGHT...IT HELPS TO BRING A WEAK COOL FRONT ACRS THE
AREA.  W/ WK MID LVL CAA ON MON...HIGH TEMPS WL BE 1-2 CATEGORIES
LOWER THAN THE PAST FEW DAYS.  LOW LVL MSTR INCR/S OVR ERN AREAS ON
MON AS RETURN FLOW ADVECTS HIGHER H8 DWPTS W/NW INTO THE SRN
PANHANDLE AND SOUTHEAST WYOMING.  THIS WL RESULT IN SLIGHTLY HIGHER
SHWR/TSTM CHANCES.

.EXTENDED DISCUSSION...
RATHER ACTIVE PATTERN.  A CLOSED UPPER LOW WILL MOVE EAST ALONG THE
CANADIAN BORDER TUE THROUGH THU.  WITH GENERAL TROFFINESS OVER
SOUTHEAST WY AND THE NEB PANHANDLE...PRECIPITATION IS POSSIBLE TUE
THROUGH THU.  A SHORTWAVE TRAILING THE UPPER LOW WILL PUSH A
VIGOROUS COLD FRONT THROUGH THE REGION WED.  THU WILL BE CHILLY FOR
THIS TIME OF YEAR.  HEIGHTS AND THICKNESS VALUES WILL INCREASE FRI
INTO SAT ALTHOUGH THE REGIME WILL REMAIN RATHER UNSETTLED WITH A
CONTINUING CHANCE OF PRECIPITATION.

.CYS...
WY...NONE.
NE...NONE.

JK/JMR

In the hours before

Local storm report, Jun 9, 5:11 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
511 PM MDT SAT JUN 9 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CHEYENNE                  WY   61 MPH TSTM WIND GUST
06/09/01   LARAMIE                        AIRPORT WIND GUST

JAD
Special weather statement, Jun 9, 6:23 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
623 PM MDT SAT JUN 9 2001

WYZ059-060-067>070-100145-
CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-NIOBRARA-PINE BLUFFS-PLATTE-
623 PM MDT SAT JUN 9 2001

...THE SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL AND SOUTHEAST
WYOMING HAS BEEN CANCELLED AS OF 615 PM...

THE THREAT OF SEVERE STORMS HAS DECREASED ACROSS EAST CENTRAL AND
SOUTHEAST WYOMING...AND SO THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.  A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL STILL BE
AROUND EARLY THIS EVENING...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

NEZ001>003-019-020-100145-
BANNER-BOX BUTTE-DAWES-SCOTTS BLUFF-SIOUX-
623 PM MDT SAT JUN 9 2001

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED AS OF 615 PM
FOR THE NORTHERN AND WEST CENTRAL PARTS OF THE PANHANDLE...

THE THREAT OF SEVERE STORMS HAS DECREASED ACROSS MUCH OF THE NORTHERN
AND CENTRAL PARTS OF THE PANHANDLE...AND SO THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED.  SOME LINGERING SHOWERS AND THUNDERSTORMS
WILL STILL BE AROUND EARLY THIS EVENING...BUT SHOULD REMAIN BELOW
SEVERE LIMITS.

NEZ021-054-055-100145-
CHEYENNE-KIMBALL-MORRILL-
623 PM MDT SAT JUN 9 2001

...THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM
FOR KIMBALL...CHEYENNE AND MORRILL COUNTIES...

STRONG AND POSSIBLY SEVERE STORMS COULD STILL OCCUR OVER THE
SOUTHERN PART OF THE PANHANDLE...SOL THE WATCH CONTINUES.  STRONG
GUSTY WINDS AND PERHAPS SOME HAIL WILL BE THE MAIN THREATS WITH THE
STORMS.

JAD
WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.